This report describes two patients who developed severe neutropenia one month after starting sulphasalazine (SASP) as treatment for their inflammatory joint disease. Both recovered on stopping the drug. Six further cases (out of a series of 180 patients with inflammatory forms of arthritis receiving SASP therapy) in whom transient leucopenia occurred are also recorded. These patients were able to continue the drug under close supervision. Sulphasalazine is a useful addition to the small number of slow acting antirheumatic drugs (SAARDs) and, despite this complication, is safer than other SAARDs. Careful monitoring of patients is essential, however, particularly in the early stages of treatment, to detect this adverse reversible reaction promptly.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.